Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 256, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 8, 2007, 8:32 PM CDT for Decatur County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2007, 8:32 PM CDT (01:32 UTC)
- Expired
- Aug 8, 2007, 9:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Decatur County, IA
The radar
The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 4:43 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1742 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 090132 SVRDMX IAC053-090215- /O.NEW.KDMX.SV.W.0256.070809T0132Z-070809T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 832 PM CDT WED AUG 8 2007 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DECATUR COUNTY IN SOUTH CENTRAL IOWA... * UNTIL 915 PM CDT * AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAMONI...OR ABOUT 23 MILES NORTH OF BETHANY...AND MOVING EAST NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEON BY 850 PM CDT... THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 1 AND 18. GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY. EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR DAMAGE. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING FOR SOUTHERN IOWA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4081 9356 4058 9357 4057 9402 4082 9402 TIME...MOT...LOC 0132Z 248DEG 35KT 4060 9394 $$ KINNEY
2 follow-up statements
000 WWUS53 KDMX 090147 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 847 PM CDT WED AUG 8 2007 IAC053-090215- /O.CON.KDMX.SV.W.0256.000000T0000Z-070809T0215Z/ DECATUR IA- 847 PM CDT WED AUG 8 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR DECATUR COUNTY... AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DAVIS CITY...OR ABOUT 29 MILES NORTH OF BETHANY...MOVING NORTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... LEON BY 855 PM CDT... THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 1 AND 18. PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME... SEEK SHELTER IN A STURDY BUILDING. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING FOR SOUTHERN IOWA. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4081 9356 4058 9357 4057 9402 4082 9402 TIME...MOT...LOC 0147Z 239DEG 33KT 4067 9381 $$ KINNEY
000 WWUS53 KDMX 090212 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 912 PM CDT WED AUG 8 2007 IAC053-090222- /O.EXP.KDMX.SV.W.0256.000000T0000Z-070809T0215Z/ DECATUR IA- 912 PM CDT WED AUG 8 2007 ...THE SEVERE THUNDERSTORM WARNING FOR DECATUR COUNTY EXPIRES AT 915 PM CDT... AT 909 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING FOR SOUTHERN IOWA. LAT...LON 4081 9356 4058 9357 4057 9402 4082 9402 TIME...MOT...LOC 0212Z 239DEG 33KT 4079 9355 $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:45 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, Aug 8, 3:45 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CDT WED AUG 8 2007 .DISCUSSION... COMPLEX STTN OVR THE CWA TODAY WITH MULTIPLE BOUNDARIES AROUND DUE TO CONVECTION OVR THE PAST COUPLE NIGHTS. MAIN BNDRYS ARE ACRS NRN IA WHERE PRINCIPLE FRONT LIES...AND AN ARC ACRS S NEBRASKA THRU NW MO INTO IL WHERE STG OUTFLOW BNDRY IS IN PLACE FM THE AM CONVECTION. STRONG DEW POINT POOLING TAKING PLACE OVR NERN KS INTO NERN MO WITH SFC DEW POINTS UP TO 25 C. STRONG MSTR TRANSPORT ALONG WITH THE BACKING H8 FLOW DURG DAY TODAY SHOULD SET THE STAGE FOR ADNL DVLPMT. THREE MAIN AREAS OF CONCERN ARE THE MCV OVR NERN MO, ONE OVR ERN NEBRASKA, AND THE OUTFLOW BNDRY TO OUR SOUTHWEST. COUPLED WITH MUCAPES OF 5K J/KG SHOULD SEE WDSPRD TSRA DVLPMT THIS EVE WITH GOOD POTENTIAL FOR HEAVY RAFL AND ISOLD SVR. ONCE THIS PCPN MOVS OUT OF THE PICTURE...UPR HIGH BLDG INTO THE CENTRAL U.S. WL KEEP RING OF FIRE PCPN TO THE NE. A FEW MCSS WL BRUSH THE NERN ZNS SUN NGT WITH CONT LO PROB INTO NXT WK. TEMPS TO RAMAIN ABV NORMAL WITH GENLY 85 TO 95 FOR HIGHS AND DEW POINTS ARND 70. THIS WL KEEP THE HEAT INDEX A LTL BLO ADVY CRITERIA. && .AVIATION...08/18Z STILL SOME UNCERTAINTY AS TO THE CONVECTIVE EVOLUTION THIS AFTERNOON AND TONIGHT. HOWEVER...SHORT RANGE MODELS ARE IN GENERAL AGREEMENT IN FAVORING NORTHERN TAF SITES FOR HIGHEST COVERAGE OF STORMS...ANCHORED BY MCV IN EASTERN NEBRASKA. HAVE ADJUSTED TIMING ON PRECIP ONSET A BIT LATER THAN 12Z ISSUANCE. STORMS SHOULD PUSH INTO EASTERN IOWA BY 09Z WITH LINGERING FOG DURING THE EARLY MORNING HOURS. KEPT MINIMUM VISIBILITIES IN THE 1 TO 2 MILE RANGE AT FOD/MCW/ALO. NEXT SHIFT CAN RE-EVALUATE AND MAY HAVE TO GO LOWER. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST CENTRAL IOWA FROM 00 THROUGH 09 UTC THURSDAY. && SHORT TERM...KINNY LONG TERM...MS AUG 07
Hazardous weather outlook, Aug 8, 3:51 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 351 PM CDT WED AUG 8 2007 IAZ007-017-025>028-036>039-049-050-091100- WORTH-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN- GRUNDY-BLACK HAWK-MARSHALL-TAMA- 351 PM CDT WED AUG 8 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT...WITH A FEW SEVERE STORMS POSSIBLE. DAMAGING STRAIGHT LINE WINDS AROUND 70 MPH ARE THE PRIMARY THREAT...WITH A SECONDARY THREAT OF ISOLATED LARGE HAIL UP TO NICKEL SIZE. IN ADDITION...SOME OF THE THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL...POTENTIALLY LEADING TO FLASH FLOODING. LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE BY THURSDAY MORNING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING EAST OF INTERSTATE 35...BUT NO SEVERE STORMS ARE EXPECTED. ISOLATED NON SEVERE THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IN ADDITION...REPORTS OF HEAVY RAINFALL AND FLOODING ARE ENCOURAGED. IAZ004>006-015-016-023-024-033>035-044>048-057>062-070>075- 081>086-092>097-091100- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-SAC- CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON- GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 351 PM CDT WED AUG 8 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL THROUGH SOUTHERN IOWA. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE...WITH DAMAGING STRAIGHT LINE WINDS AROUND 70 MPH THE PRIMARY THREAT. AN ISOLATED TORNADO CANNOT BE RULED OUT EARLY THIS EVENING...MAINLY SOUTHWEST OF A LINE FROM AUDUBON TO CORYDON. A FEW LOCATIONS COULD RECEIVE RAINFALL AMOUNTS OF 1 TO 3 INCHES BY THURSDAY MORNING. THERE IS A LOW THREAT FOR LIFE THREATENING FLASH FLOODING...ALTHOUGH SOME MINOR URBAN FLOODING IS POSSIBLE. DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING CHANCES FOR THUNDERSTORMS EXIST INTO THURSDAY MORNING EAST OF INTERSTATE 35...BUT NO SEVERE WEATHER IS EXPECTED. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IN ADDITION...REPORTS OF HEAVY RAINFALL AND FLOODING ARE ENCOURAGED. ALBRECHT/KINNEY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:15 PM CDT | Tornado Warning | DMX | Taylor | 45 min |
| Aug 8, 7:57 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 48 min |
| Aug 8, 8:02 PM CDT | Flash Flood Warning | DMX | Ringgold, Taylor | 6 hr |
| Aug 8, 8:54 PM CDT | Flash Flood Warning | DMX | Mahaska | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.